A single copy of this article may be reprinted for personal, noncommercial use only.
Livedo reticularis: When is it a concern?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/livedo-reticularis/AN01622
- With Mayo Clinic dermatologist
Lawrence E. Gibson, M.D.read biographyclose window
Lawrence E. Gibson, M.D.Lawrence E. Gibson, M.D.
Dr. Lawrence Gibson likens bad health information on the Internet to food poisoning.
Consumers, he says, need to be aware and will find reliable information at MayoClinic.com.
Dr. Gibson, a Covington, Ky., native, has been with Mayo Clinic since 1986 and is board certified in dermatology, dermatopathology and immunodermatology. He is a professor of dermatology at Mayo Medical School and a consultant in the Department of Dermatology.
Dr. Gibson has served as the fellowship director for dermatopathology and as chair of the Laboratory Division in the Department of Dermatology. He is especially interested in inflammatory disorders of the skin, including vasculitis, and in lymphoma affecting the skin.
"Electronic information has become a staple in the diet of a health conscious society," he says. "It's important to avoid misinformation and provide a credible source for health information. Using this analogy, it's critical to avoid 'indigestion' or, worse yet, 'food poisoning' by the ingestion of tainted information."
Livedo reticularis: When is it a concern?
What causes livedo reticularis? When should I see a doctor?
from Lawrence E. Gibson, M.D.
CLICK TO ENLARGE
Livedo reticularis is a vascular condition characterized by a purplish discoloration of the skin, usually on the legs. This discoloration is described as lacy or net-like in appearance and may be aggravated by cold exposure.
Most often livedo reticularis causes no symptoms and needs no treatment. But it can be associated with serious underlying disorders, such as lupus, anti-phospholipid syndrome or Sneddon's syndrome. A rare complication of chronic renal dialysis known as calciphylaxis may first present with a livedo reticularis pattern. In addition, livedo reticularis may occur as a side effect of certain medications, such as hydroxyurea (Droxia, Hydrea).
When to see a doctor
See your doctor if:
- Pain or discomfort accompanies livedo reticularis
- Ulcers develop in the affected skin
When necessary, treatment depends on the underlying cause, if known, and the severity of symptoms.
- The skin in immune, autoimmune and rheumatic disorders. In: Wolff K, et al. Fitzpatrick's Color Atlas and Synopsis of Clinical Dermatology. 6th ed. New York, N.Y.: The McGraw-Hill Companies; 2009. http://www.accessmedicine.com/content.aspx?aID=751534. Accessed March 2, 2011.
- Hellmann DB, et al. Musculoskeletal & immunologic disorders. In: McPhee SJ, et al. Current Medical Diagnosis & Treatment 2010. 50th ed. New York, N.Y.: The McGraw-Hill Companies; 2011. http://www.accessmedicine.com/content.aspx?aID=10083. Accessed March 2, 2011.
- Costner MI, et al. Lupus-nonspecific skin disease. In: Wallace DJ, et al. Dubois' Lupus Erythematosus. 7th ed. Philadelphia, Pa.: Lippincott Williams & Wilkins; 2007.
- Gibson LE (expert opinion). Mayo Clinic, Rochester, Minn. April 13, 2011.
- Dean SM. Livedo reticularis and related disorders. Current Treatment Options in Cardiovascular Medicine. 2011;2:179.